Quantcast

Mitochondrial Defects Arise from Nucleoside/Nucleotide Reverse Transcriptase Inhibitors in Neurons: Potential Contribution to HIV-associated Neurocognitive Disorders

Research paper by Kui-Ming Hung, Pei-Chun Chen, Han-Chieh Hsieh, Marcus J Calkins

Indexed on: 13 Nov '16Published on: 11 Nov '16Published in: BBA Molecular Basis of Disease



Abstract

The cornerstone of current HIV treatment is a class of drugs called nucleoside/nucleotide reverse transcriptase inhibitors (NRTIs). However, patients who receive long term treatment with NRTIs often develop severe side effects, which are related to mitochondrial toxicity. The potential contribution of NRTI-mediated toxicity to HIV-associated neurocognitive disorders (HAND) has not been fully explored. NRTI toxicity is thought to be mediated through mitochondrial DNA polymerase γ (pol γ) inhibition, which impairs mitochondrial DNA (mtDNA) synthesis and leads to various mitochondrial dysfunctions. To evaluate the relationship between NRTI-mediated pol γ inhibition and mitochondrial toxicity in neurons, we systematically investigated mitochondrial regulation in NRTI-treated primary cortical neurons by measuring parameters related to mtDNA content, retrograde signaling responses and mitochondrial homeostasis. The effects of four different NRTIs with variable pol γ inhibitory activity and mitochondrial toxicity were assessed. The strong pol γ inhibitor, ddI, abolished mtDNA synthesis and greatly reduced mtDNA content. However, mtDNA transcription was not as severely affected, and no defects in oxidative phosphorylation were observed. Detrimental effects on mitochondrial respiration and motility were observed after AZT treatment in the absence of mtDNA depletion or inhibition of mtDNA synthesis. The results suggest that individual NRTIs, such as ddI and AZT, have the potential to cause mitochondrial toxicity in neurons. This mitochondrial toxicity would be expected to contribute to neurotoxicity in the central nervous system, and therefore, HAND etiology may be affected by NRTI treatment.

Figure 10.1016/j.bbadis.2016.11.017.0.jpg
Figure 10.1016/j.bbadis.2016.11.017.1.jpg
Figure 10.1016/j.bbadis.2016.11.017.2.jpg
Figure 10.1016/j.bbadis.2016.11.017.3.jpg
Figure 10.1016/j.bbadis.2016.11.017.4.jpg